PRP is an uncommon papulosquamous cutaneous disease of unknown etiology. It affects men and women equally and can occur in individuals of any ethnicity.2
It is usually acquired, but inherited forms can also occur. Typical manifestations of type 1 PRP (classic adult type) include follicular hyperkeratotic papules that can progress to become confluent areas of scaly, perifollicular erythema with patches of normal skin, referred to as ‘islands of sparing’.1
As in our patient, the palms and soles may also become hyperkeratotic with salmon-colored erythematous papules. Nail changes are also common and include yellowish discolorations, splinter hemorrhages and nail thickening. Although non-specific, common histologic findings include hyperkeratosis, parakeratosis, irregular acanthosis and dermal perivascular lymphocytic infiltrates as was noted in our patient.3
Although a few case reports of PRP-associated arthritis have been published, the relationship is not well established. The clinical features of PRP-associated arthritis as reported in the literature have been quite variable (). Asymmetric (as in our case) or symmetric peripheral polyarthritis, axial disease and enthesitis have all been described. The hands, knees and wrists are the most common joints reported to be affected. Prior reports have described a variable temporal relationship between the onset of arthritis and PRP, in which arthritis may precede or follow the onset of PRP by months to years.3
In our patient, arthritis was diagnosed 5 years after the initial onset of PRP and developed simultaneously with a recurrence of his skin disease. Rheumatoid factor is negative in almost all of the reported cases as it was in our patient. Our patient also had a positive ANA as was recorded in two other cases of PRP with arthritis (). Interestingly, a positive ANA has also been described in cases of PRP without arthritis.4
Only one case of erosive arthritis has been reported in association with PRP,5
though acro-osteolysis associated with nail changes has been reported multiple times. Our patient had neither acro-osteolysis nor erosive arthritis on repeat imaging.
Reported cases of PRP-associated arthritis
Various pharmacologic therapies have been used to treat PRP-associated arthritis (). Methotrexate, topical/systemic steroids, non-steroidal anti-inflammatory medications and retinoids have been used with varying success rates, in order to treat both PRP and PRP-associated arthritis. One case report describes the use of antitumour necrosis factor α (anti-TNFα) therapy in refractory, PRP-associated arthritis resulting in a dramatic improvement of the arthritis but not the skin.6
However, subsequent publications have described TNFα inhibitors to be effective therapeutic options for PRP.7
Our patient was not given methotrexate or a TNFα inhibitor as both conditions, PRP and inflammatory arthritis, resolved with a combination of topical steroids plus non-steroidal anti-inflammatory medications.
Although it is well known that dermatologic diseases such as psoriasis are associated with inflammatory arthritis, arthropathies can also be associated with rare dermatologic disorders such as PRP. It is important both diagnostically and therapeutically for the clinician to be aware of these skin associations when evaluating patients with musculoskeletal complaints.
- Dermatologic diseases, such as PRP, can be associated with inflammatory arthritis. It is, therefore, important for clinicians to be aware of such associations when evaluating patients with musculoskeletal complaints.
- PRP-associated arthritis can have variable presentations, but appears to affect the hands, knees and wrists most often.
- PRP-associated arthritis is usually non-erosive.
- Optimal therapy for PRP-associated arthritis is not well defined; however, it may improve with adequate treatment of the cutaneous disease.